By now, most people realize that a course of antibiotics can disrupt the ecology of the intestinal microbes and make a patient more vulnerable to diarrhea. This can usually be attributed to an overgrowth of Clostridium difficile, also known as C diff. But could another patient’s antibiotics put YOU in harm’s way?
Who Had Your Hospital Bed Before You?
A new study shows that antibiotics taken by one hospital patient can affect the next person to use that hospital bed, even if the second individual isn’t being treated with antibiotics. The research reviewed records on more than 100,000 pairs of patients between 2010 and 2015. There were four hospitals participating in the study.
What the Study Showed about Another Patient’s Antibiotics:
More than 500 people who were the second patient in their pair to occupy a specific hospital bed developed a C diff infection. (Clostridium difficile can cause serious, hard-to-treat diarrhea, as you can read here.)
Overall, that rate is low, less than 1 percent of the whole group. But the relative risk was 22 percent higher if the previous bed occupant had received antibiotics. The conclusion is that doctors should use antibiotics only when they are absolutely necessary. Otherwise, one patient could suffer as a result of another patient’s antibiotics.
JAMA Internal Medicine, online Oct. 10, 2016
Although the article does not mention housekeeping, the fact that the second patient was not taking antibiotics but still suffered C diff suggests that C diff spores were hanging out in or around the bed. These spores are extremely difficult to kill. Usually some type of bleach solution is required. Hospitals may need to re-evaluate exactly how they sterilize rooms and hospital beds between patients to minimize this risk.